Hail, Albemarle
- When
- June 11, 1:32 PM EST
- Where
- Albemarle County, 1.48 mi WSW of Ivy
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 38.039, -78.624
Half dollar sized hail was reported along Montgomery Lane.
A trough of low pressure combined with plenty of low-level moisture to produce moderate amounts of instability on the eleventh. The instability combined with a surface trough to trigger showers and thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A trough of low pressure combined with plenty of low-level moisture to produce moderate amounts of instability on the eleventh. The instability combined with a surface trough to trigger showers and thunderstorms. Some thunderstorms produced damaging winds and large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 11, 11:47 AM EST, 1 hour 45 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1247 PM EDT SAT JUN 11 2011 .SYNOPSIS... A WARM AND HUMID AIRMASS WILL REMAIN IN PLACE THROUGH THE WEEKEND. A STRONGER COLD FRONT WILL PASS THROUGH THE REGION SUNDAY. HIGH PRESSURE WILL BUILD OVER THE REGION EARLY IN THE WEEK...WITH COOLER AND NOTICEABLY LESS HUMID CONDITIONS EXPECTED. && .NEAR TERM /THROUGH SUNDAY/... SGFNT CHGS MADE TO DETAILS OF TDA...BUT GENL SYNOPTIC PICTURE RMNS SAME FROM PREV FCST. VERY UNSTABLE AMS RMNS IN PLACE ACRS FCST AREA THIS MRNG WHILE REMNANT MCV MOVG EWD ACRS APLCNS ATTM. PULSY CNVCTN ON HIGH TERRAIN SHOWING INCRG TREND IN INTENSITY. WITH STRONG INSOLATION AND CONTD DAYTIME HEATING...TSTMS XPCD TO INCR IN CVRG AND INTENSITY AS THIS VORTEX MOVES EWD ACRS FCST AREA. STALLED FRONTAL BNDRY WILL MOVE SLGTLY NWD AS LOW PRESSURE IN LEE OF MTNS INDUCES SLGT SLY FLOW...BUT LMTD NWD MVMT XPCD. MODIFIED 12Z KIAD SOUNDING SHOWS IN EXCESS OF 2500 J/KG CAPE WITH LMTD CINH. ALTHOUGH SHEAR IS MARGINAL...THIS ENVIRONMENT WILL FAVOR PULSE/MULTICELL TSTMS WITH POTENTIAL FOR SVR HAIL AND ISOLD DMGG WIND GUSTS. TSTMS SHUD DECR IN CVRG LATE TNGT...BUT ISOLD SHWRS AND STORMS MAY CONT THRU LATE TNGT. CDFNT APRCHS ON SUN. TIMING HAS BCM SLGTLY MORE UNCERTAIN GIVEN SLOWING TREND IN LATEST MODEL RUNS. WILL EVALUATE FURTHER ON TIMING. SLOWER PASSAGE OF CDFNT SUN AFTN WOULD YIELD A GREATER SVR THREAT FOR FCST AREA. && .SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/... A MUCH WELCOME RESPITE TO THE HEAT OF THIS WEEK LIES AHEAD. AFTR THAT HIGH PRES BUILDS IN BRINGING A MUCH DESERVED STRETCH OF COOLER AND DRIER WX. LOWS SUN NGT FM M50S W TO MU60S IN THE CITIES AND ALONG THE BAY. MON LOOKS TO BE A VERY PLSNT DAY...HIGHS TO RANGE FM A70 FAR W TO L80S IN THE CITIES. && .LONG TERM /WEDNESDAY THROUGH FRIDAY/... HIGH PRES TO CONT ACROSS THE CWA THRU WED. AN UPR LVL SHORTWV LOOKS TO TRACK ACORSS THE ERN GRT LAKES ON THU...W/ THE PSBLTY OF A FNTL PASSAGE THRU THE MID ATLC. BEST CHC FOR PCPN/TSTSMS WL BE THU NGT. UPR LVL PATTERN DOES NOT SHOW ANY RETURN TO HIGH HEAT THRU NEXT WKND. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... SHOWERS AND T-STORMS LKLY THIS AFTERNOON AND EVENING. SOME T-STORMS MAY CONTAIN GUSTY WINDS AND HAIL. IN THE XTND THERE COULD BE A CHC OF CNVCTN DURG THE 1ST PART OF THE DAY SUNDAY AT THE THREE MAJOR AIRPORTS. AT CHO THIS CHC COULD LINGER INTO MID AFTN. AFTR THAT VFR CONDS THRU MIDWEEK. && .MARINE... SHOWERS AND T-STORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND EVENING. SOME T-STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS AND HAIL. A COLD FRONT WILL SLIDE ACROSS THE REGION ON SUNDAY. SHOWERS/TSTMS ARE EXPECTED AHEAD OF AND ALONG THE FRONT. AFTER THE BOUNDARY MOVES OFFSHORE SUN NIGHT...LIGHT NWLY WINDS WILL PICK UP. PERIODS OF NEAR SCA CONDITIONS MAY OCCUR DURG THE DAY MON AND TUE. HIGH PRESSURE WILL BE CENTERED OVR THE WATERS WED KEEPING WINDS LGT. && .HYDROLOGY... WE WERE CONCERNED EARLIER IN THE NGT WHEN A PD OF HVY RAIN OCCCURED IN NRN HIGHLAND/SRN PENDLETON...AND ISSUED A FLSH FLD WRNG DUE TO THIS. THE S BRANCH OF THE PTMC AT FRANKLIN WV DID A RAPID RISE...BUT AT 4 AM BEGAN TO FALL. FFW WAS ALLOWED TO XPIRE AT 345 AM. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE. && UPDATE...KRAMAR PREV DISCUSSION...LASORSA/WOODY!
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1007 AM EDT SAT JUN 11 2011 ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057- 121000- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- PATAPSCO RIVER INCLUDING BALTIMORE HARBOR- CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY- CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER- PATUXENT RIVER TO BROOMES ISLAND MD- TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD- SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS- CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 1007 AM EDT SAT JUN 11 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING FOR THE OUTLOOK AREA. SOME STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WIND GUSTS. HEAVY RAIN IN SOME THUNDERSTORMS MAY LEAD TO LOCALIZED FLASH FLOODING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED THUNDERSTORMS ARE EXPECTED SUNDAY AFTERNOON AND EVENING. SOME STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WIND GUSTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION LIKELY WILL BE NEEDED THIS AFTERNOON AND EVENING. SPOTTER ACTIVATION ALSO MAY BE NEEDED SUNDAY. MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504- WVZ050>053-055-501>506-121000- WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA- ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON- ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER- NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND- EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY- WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL- WESTERN PENDLETON-EASTERN PENDLETON- 1007 AM EDT SAT JUN 11 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING FOR THE OUTLOOK AREA. SOME STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WIND GUSTS. HEAVY RAIN IN SOME THUNDERSTORMS MAY LEAD TO LOCALIZED FLASH FLOODING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ISOLATED THUNDERSTORMS ARE EXPECTED SUNDAY AFTERNOON AND EVENING. A FEW STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WIND GUSTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION LIKELY WILL BE NEEDED THIS AFTERNOON AND EVENING. LIMITED SPOTTER ACTIVATION ALSO MAY BE NEEDED SUNDAY. KRAMAR
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
131 PM EDT SAT JUN 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0129 PM TSTM WND DMG 3 ENE ROCKY BAR 38.36N 78.65W
06/11/2011 ROCKINGHAM VA TRAINED SPOTTER
1 TO 3 INCH BRANCHES SNAPPED OFF IN THUNDERSTORM WIND
&&
EVENT NUMBER LWX1100928
KRAMARSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
134 PM EDT SAT JUN 11 2011
VAZ026-038-039-050-051-111800-
ORANGE VA-GREENE VA-MADISON VA-CULPEPER VA-ROCKINGHAM VA-
134 PM EDT SAT JUN 11 2011
...STRONG THUNDERSTORM TO AFFECT ORANGE...GREENE...MADISON...CULPEPER
AND ROCKINGHAM COUNTIES...
AT 134 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
HANEYTOWN...MOVING EAST AT 30 MPH.
LOCATIONS IMPACTED INCLUDE STANARDSVILLE.
THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
HEAVY RAIN WITH THIS STORM MAY REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.
WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.
&&
LAT...LON 3812 7819 3818 7834 3820 7842 3826 7862
3835 7856 3836 7809
TIME...MOT...LOC 1734Z 279DEG 26KT 3829 7852SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
144 PM EDT SAT JUN 11 2011
VAZ026-029-038>040-111815-
GREENE VA-MADISON VA-PAGE VA-RAPPAHANNOCK VA-ROCKINGHAM VA-
144 PM EDT SAT JUN 11 2011
...STRONG THUNDERSTORM TO AFFECT PORTIONS OF GREENE...MADISON...
PAGE...RAPPAHANNOCK AND ROCKINGHAM COUNTIES...
AT 143 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES
EAST OF SHENANDOAH...MOVING EAST AT 30 MPH.
LOCATIONS IN THE PATH OF THE DEVELOPING STORM INCLUDE STANLEY AND
BIG MEADOWS.
STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS
ARE ISSUED.
WIND GUSTS IN EXCESS OF 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH
THIS STORM. WINDS THIS STRONG CAN BRING DOWN LARGE TREE BRANCHES.
TAKE SHELTER UNTIL THE STORM HAS PASSED. THIS STORM IS PRODUCING
FREQUENT CLOUD TO GROUND LIGHTNING. MOVE INDOORS IMMEDIATELY FOR
YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING. HEAVY RAIN WITH THIS STORM MAY REDUCE
VISIBILITIES TO BELOW ONE MILE AND MAY CAUSE PONDING OF WATER ON
ROADWAYS.
&&
LAT...LON 3863 7868 3861 7864 3864 7861 3864 7818
3853 7817 3852 7819 3853 7823 3848 7816
3841 7816 3840 7868
TIME...MOT...LOC 1743Z 264DEG 25KT 3850 7855
JESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
202 PM EDT SAT JUN 11 2011
VAZ037-111830-
ALBEMARLE VA-
202 PM EDT SAT JUN 11 2011
...STRONG THUNDERSTORMS TO AFFECT ALBEMARLE COUNTY...
AT 159 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
NORTH OF WHITE HALL...MOVING EAST AT 15 MPH. ADDITIONAL
THUNDERSTORMS WERE LOCATED NEAR WHITE HALL MOVING EAST SOUTHEAST
AROUND 15 MPH.
LOCATIONS IMPACTED INCLUDE FREE UNION...IVY...CROZET AND THE CITY OF
CHARLOTTESVILLE.
THESE STORMS ARE PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
HEAVY RAIN WITH THESE STORMS MAY REDUCE VISIBILITIES TO BELOW ONE
MILE AND MAY CAUSE PONDING OF WATER ON ROADWAYS.
WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS.
&&
LAT...LON 3788 7843 3809 7878 3824 7872 3825 7867
3827 7865 3814 7824 3812 7821
TIME...MOT...LOC 1759Z 281DEG 15KT 3816 7865SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
205 PM EDT SAT JUN 11 2011
VAZ029-038>040-050-051-111845-
ORANGE VA-GREENE VA-MADISON VA-CULPEPER VA-PAGE VA-RAPPAHANNOCK VA-
205 PM EDT SAT JUN 11 2011
...STRONG THUNDERSTORMS TO AFFECT ORANGE...GREENE...MADISON...
CULPEPER...PAGE AND RAPPAHANNOCK COUNTIES...
AT 206 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 3 MILES NORTHWEST OF NETHERS TO 2 MILES NORTH OF
WOLFTOWN TO AMICUS...MOVING EAST AT 15 MPH.
LOCATIONS IMPACTED INCLUDE MADISON.
THESE STORMS ARE PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
HEAVY RAIN WITH THESE STORMS MAY REDUCE VISIBILITIES TO BELOW ONE
MILE AND MAY CAUSE PONDING OF WATER ON ROADWAYS.
WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS.
&&
LAT...LON 3826 7860 3838 7846 3865 7842 3860 7802
3840 7807 3816 7827
TIME...MOT...LOC 1806Z 268DEG 13KT 3859 7831 3839 7834
3824 7848SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
229 PM EDT SAT JUN 11 2011
VAZ030-040-051-501-502-111900-
CULPEPER VA-RAPPAHANNOCK VA-NORTHERN FAUQUIER VA-WARREN VA-
SOUTHERN FAUQUIER VA-
229 PM EDT SAT JUN 11 2011
...STRONG THUNDERSTORMS TO AFFECT CULPEPER...RAPPAHANNOCK...NORTHERN
FAUQUIER...WARREN AND SOUTHERN FAUQUIER COUNTIES...
AT 230 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM LINDEN TO FLINT HILL TO FIVE FORKS...MOVING EAST
AT 20 MPH.
LOCATIONS IMPACTED INCLUDE HUME...DELAPLANE...THE PLAINS AND
WARRENTON.
STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS
ARE ISSUED.
THESE STORMS ARE PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
HEAVY RAIN WITH THESE STORMS MAY REDUCE VISIBILITIES TO BELOW ONE
MILE AND MAY CAUSE PONDING OF WATER ON ROADWAYS.
WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS.
&&
LAT...LON 3893 7770 3888 7768 3888 7771 3884 7772
3878 7768 3857 7779 3863 7827 3877 7820
3895 7817
TIME...MOT...LOC 1830Z 263DEG 17KT 3890 7809 3879 7808
3864 7815The Sterling radar (KLWX), 144 km away, was scanning. The volume nearest the first event began at 18:32 UTC.
4 hail, 3 thunderstorm wind. Local standard time, as filed.
Half dollar sized hail was reported along Montgomery Lane.
A wind gust of 60 mph was estimated on Fenny Hill Road.
A large birtch tree was snapped in half along Fenny Hill Road.
Wind gusts were estimated to be around 60 mph along Carrington Road.
Golf ball sized hail was reported near Ninde.
Quarter sized hail was reported along Wild Cherry Lane.
Golf ball sized hail was reported near Tyro.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2011Every state in 2011This day in weather historyWarnings in Virginia, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 323927, 323932, 323933, 323934, 323930, 323928, 323931.